Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 201, NWS Springfield, MO

June 1, 2019Vernon County, Missouri; Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jun 1, 2019, 5:12 PM CDT for Vernon County, Missouri; Bourbon County, Kansas. It was in force for 63 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2019, 5:12 PM CDT (22:12 UTC)
Expired
Jun 1, 2019, 6:15 PM CDT
In force
63 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Bourbon County, KS, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 96 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:50 PM CDTTSTM WND DMG4 Sw Horton, MOFARM OUTBUILDING PARTIAL COLLAPSE. PICTURE VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Jun 1, 5:52 PM CDTTSTM WND DMG4 N Horton, MOESTIMATED AT LEAST 60 MPH WINDS NORTH OF NEVADA. LARGE HAIL ALSO, SIZE UNKNOWN.
Jun 1, 5:54 PM CDTTSTM WND DMG1 Ssw Horton, MOCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 SSW HORTON. TREE DOWN ON ROUTE D NEAR INTERSTATE 49.
Jun 1, 5:54 PM CDTTSTM WND DMG1 Ssw Horton, MOTREE DOWN ON ROUTE D NEAR INTERSTATE 49.
Jun 1, 6:10 PM CDTTSTM WND DMGNevada, MOPOWER LINE AND TREES DOWN IN NEVADA.
Jun 1, 6:11 PM CDTTSTM WND GST 705 Wsw El Dorado Springs, MOESTIMATED 70 MPH WIND GUST IN THE SULPHUR SPRINGS AREA.
Jun 1, 6:12 PM CDTTSTM WND DMGSchell City, MOTREE DOWN IN SCHELL CITY.
Jun 1, 6:16 PM CDTTSTM WND GST 60Moundville, MOESTIMATED 50-60 MPH WIND GUSTS IN THE MOUNDVILLE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:33 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

794 
WUUS53 KSGF 012212
SVRSGF
KSC011-MOC217-012315-
/O.NEW.KSGF.SV.W.0201.190601T2212Z-190601T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
512 PM CDT Sat Jun 1 2019

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Bourbon County in southeastern Kansas...
  Vernon County in west central Missouri...

* Until 615 PM CDT.

* At 511 PM CDT, severe thunderstorms were located along a line
  extending from 10 miles southwest of Adrian to 7 miles north of
  Hume to near Mound City to near Kincaid, moving southeast at 35
  mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Nevada...                         Fort Scott...
  Marmaton...                       Uniontown...
  Walker...                         Schell City...
  Fulton...                         Redfield...
  Moundville...                     Richards...
  Mapleton...                       Deerfield...
  Metz...                           Harwood...
  Stotesbury...                     Horton...
  Harding...                        Hammond...
  Devon...                          Xenia...

This includes Interstate 49 between mile markers 85 and 107.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3803 9508 3804 9461 3806 9461 3805 9424
      3802 9423 3805 9421 3805 9412 3777 9410
      3775 9489 3792 9508
TIME...MOT...LOC 2211Z 308DEG 32KT 3833 9452 3820 9454 3811 9480 3815
9516

HAIL...1.75IN
WIND...70MPH
 
$$

Wise
1 follow-up statement
392 
WWUS53 KSGF 012238
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
538 PM CDT Sat Jun 1 2019

KSC011-MOC217-012315-
/O.CON.KSGF.SV.W.0201.000000T0000Z-190601T2315Z/
Bourbon KS-Vernon MO-
538 PM CDT Sat Jun 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR BOURBON AND VERNON COUNTIES...

At 538 PM CDT, severe thunderstorms were located along a line
extending from near Butler to near Rich Hill to near Fulton to
Kincaid, moving southeast at 30 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Nevada...                         Fort Scott...
Marmaton...                       Uniontown...
Walker...                         Schell City...
Fulton...                         Redfield...
Moundville...                     Richards...
Mapleton...                       Deerfield...
Metz...                           Harwood...
Stotesbury...                     Horton...
Harding...                        Hammond...
Devon...                          Xenia...

This includes Interstate 49 between mile markers 85 and 107.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3803 9508 3804 9461 3806 9461 3805 9424
      3802 9423 3805 9421 3805 9412 3777 9410
      3775 9489 3792 9508
TIME...MOT...LOC 2238Z 331DEG 21KT 3818 9429 3806 9442 3802 9478 3809
9515

HAIL...1.75IN
WIND...70MPH
 
$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:43 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 1, 3:43 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
343 PM CDT Sat Jun 1 2019

.SHORT TERM...(This evening through Sunday)
Issued at 300 PM CDT Sat Jun 1 2019

Isolated showers/tstms have popped up over the past hour east of
KSGF. Updrafts so far haven't been sustained, and we have only
seen a few isolated lightning strikes. Believe this activity will
be diurnally driven with continued chances for a few storms this
afternoon. Shear supports multicell/pulse type convection with
gusty winds/small hail.

Overall better chances for scattered storms will be tied to a cold
front that now extends from eastern IA-northern MO into northeast
KS. Seeing some pockets of cu develop and isolated tstms along
the front attm. Most high res short term guidance does eventually
break out scattered convection in the frontal zone to varying
degrees as it moves southeast into central and southern MO. Strong
instability with mlcapes close to 2500-3500 j/kg into the early
evening along with 0-6km bulk shear increasing to 30-40kts will
support large hail/damaging winds (dcapes 1000-1200 j/kg) with
isolated storms. Storms will move south into our cwfa during the
evening hours then gradually weaken and/or shift southeast of the
area after 06z.

Weak high pressure will move into southern IA/northern MO by
Sunday afternoon with the remains of the sfc front extending from
southeast KS in far sw MO and northern AR. Some diurnally driven
convection will be possible in those areas.

.LONG TERM...(Monday through Saturday)
Issued at 300 PM CDT Sat Jun 1 2019

Scattered convection will be possible on an almost daily basis
through this period. Mid level heights will build somewhat
Monday/Tuesday with more limited chances. The ridge will shift
east and weaken as a shortwave moves into the central/southern
Plains Wednesday/Thursday with overall better chances for
showers/thunderstorms. Will need to watch for some heavier
rainfall potential during this time. Guidance varies by Friday and
Saturday on the eastward progress of the upper system. Rain
chances may linger into Friday/Saturday favoring the eastern cwfa,
but confidence by this time is lower than normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 338 PM CDT Sat Jun 1 2019

KSGF/KJLN/KBBG tafs: VFR early with scattered thunderstorms
possible by 03z-07z with a frontal passage. Brief IFR
visibilities will occur with heavier showers. Weak high pressure
will build into northern MO late in the period behind the front.
and will watch trends for lowering ceilings after the fropa.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...DSA
Hazardous weather outlook, Jun 1, 4:09 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
409 PM CDT Sat Jun 1 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-022115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
409 PM CDT Sat Jun 1 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

Scattered thunderstorms will affect the region, mainly this
evening.

One area of storms over south central Missouri will produce wind
gusts of up to 50 mph and dime sized hail with isolated stronger
storms through 8 pm.

Scattered storms will also occur with a front that will move
south into the outlook area tonight. Stronger instability and
vertical wind shear will support a few strong to severe storms
with hail up to two inches in diameter and wind gusts of 60 mph.
This activity will weaken toward midnight as it begins to shift
south and east of the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periodic thunderstorms are expected across the outlook area for
much of next week. While it is too early to tell precisely where
thunderstorms will track, a renewed risk for flooding may
materialize over parts of the outlook area. The best chances for
heavier rain appears to be Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in the next three hours for
central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Special weather statement, Jun 1, 4:00 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
400 PM CDT Sat Jun 1 2019

MOZ106-012145-
Oregon MO-
400 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OREGON COUNTY UNTIL
445 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Alton, or 13 miles east of West Plains, moving south at
20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Grand Gulf State Park...          Thayer...
Koshkonong...                     Rover...
Couch...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3676 9167 3679 9148 3650 9132 3650 9167
TIME...MOT...LOC 2100Z 337DEG 19KT 3672 9161

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:00 PM CDTSpecial Weather StatementSGFOregon45 min
Jun 1, 6:07 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Vernon53 min
Jun 1, 6:26 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade49 min
Jun 1, 6:37 PM CDTAreal Flood AdvisorySGFVernon5 hr
Jun 1, 6:54 PM CDTSevere Thunderstorm WarningSGFBourbon, Crawford51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.